DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20194679

Topical steroid addiction among paramedical staff: a cross sectional study in a tertiary health care centre

Maitreyee Panda, Ipsita Debata, Debasmita Behera, Chinmoy Raj, Ajaya Jena

Abstract


Background: Topical corticosteroid misuse is one of the major causes of concern for dermatologist now-a-days. It is not only prevalent in general population but also among individuals associated with medical profession like paramedical staffs. The aim of the present study was to understand the various causes and demographic profile of paramedical staffs using steroids alone or in combination as fairness creams.

Methods: All paramedical staffs using topical steroids as fairness creams were screened for the exclusion criteria and included in our study.

Results: Females staffs (82.24%) predominated our study group. Betamethasone valerate (46.16%) was found to be the most common topical corticosteroid being misused and the source of recommendation was mostly from pharmacy (37.06%) without any prescriptions.

Conclusions: With increasing misuse of topical corticosteroids it is the need of the hour to evaluate the intensity of the problem, contributing factors and the associated morbidity leading to impaired quality of life, not only in the general population but also among the health care provider.


Keywords


Topical corticosteroid, Topical steroid dependent face (TSDF), Paramedical staffs, Steroid misuse, Red face syndrome

Full Text:

PDF

References


Nutan, Kanwar AJ, Bhansali A, Parsad D. Evaluation of hypothalamic-pituitary-adrenal axis in patients with atopic dermatitis. Indian J Dermatol Venereol Leprol. 2011;77:288-93.

Dhar S, Seth J, Parikh D. Systemic side-effects of topical corticosteroids. Indian J Dermatol. 2014;59:460-4.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A, et al. Topical corticosteroid abuse on the face: a prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77:160-6.

Koushik L, Arijit C. Topical steroid damaged/dependent face (TSDF): an entity of cutaneous pharmacodependence. Indian J Dermatol. 2016;61(3):265-72.

Kligman AM, Frosch PJ. Steroid addiction. Int J Dermatol 1979;18:23-31.

Basta-Juzbasic A, Subic JS, Ljubojevic S. Demodex folliculorum in development of dermatitis rosaceiformis steroidica and rosacea-related diseases. Clin Dermatol. 2002;20:135-40.

Rapaport MJ, Rapaport V. Eyelid dermatitis to red face syndrome to cure: Clinical experience in 100 cases. J Am Acad Dermatol. 1999;41:435-42.

Kumar A, Neupane S, Shrestha PR, Pun J, Thapa P, Manandhar M, et al. Pattern and predictors of topical corticosteroid abuse on face: a study from western Nepal. RJPBCS. 2015;6(3):1154-9.

Rapaport MJ, Lebwohl M. Corticosteroid addiction and withdrawal in the atopic: The red burning skin syndrome. Clin Dermatol. 2003;21:201-14.

Hameed AF. Steroid dermatitis resembling rosacea: a clinical evaluation of 75 patients. ISRN Dermatol. 2013;491376.